Kentucky, 2002

Flash Flooding and Flood in Kentucky, September 26 to 27, 2002

September 26 to 27, 2002 · NWS LMK · 10 events in 9 counties and zones

The remnants of Tropical Cyclone Isidore crossed Kentucky during the evening of September 26 into the early morning hours of September 27. The storm dropped heavy rains, particularly over parts of South Central Kentucky.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The remnants of Tropical Cyclone Isidore crossed Kentucky during the evening of September 26 into the early morning hours of September 27. The storm dropped heavy rains, particularly over parts of South Central Kentucky. Numerous county roads were covered by water in the area. Logan County was one of the hardest hit areas. Some bridges in the county were flooded over. Search and rescue in Russellville had to pump water out of city streets. In Ohio County, a number of county roads were covered by 6 inches of water, and the Western Kentucky Parkway at mile marker 70 was covered by 3 inches of water. City streets were flooded or closed in Bowling Green (Warren County), Morgantown (Butler County), Brownsville (Edmonson County), Beaver Dam and Hartford (Ohio County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 26, 1:30 PM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Sep 26, 1:30 PM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT THU SEP 26 2002

FORECAST CONCERN WILL BE LOCATION OF HEAVIEST PRECIPITATION AS
REMNANTS OF TROPICAL STORM ISIDORE MOVES INTO THE LOWER OHIO VALLEY.

THE 12Z FORECAST MODELS ARE BEGINNING TO PAINT A CLEARER PICTURE OF
THE EXPECTED PATH OF THE CENTER OF THE TROPICAL STORM. THE ETA HAS
FINALLY COME IN LINE WITH THE AVN AND ALTHOUGH SOMEWHAT DIFFERENT
THEY ARE MUCH CLOSER THAN WITH PREVIOUS RUNS. THE 12Z FRIDAY AVN
POSITION OF THE LOW IS OVER HOP WITH THE ETA ABOUT 100 MILES SOUTH
OF THAT POSITION. AFTER 12Z FRIDAY BOTH MODELS TRACK THE LOW RAPIDLY
NORTHEAST AND AWAY FROM OUR AREA.

LIGHT TO MODERATE RAIN HAS FALLEN OVER MOST OF THE CFA TODAY WITH
THE HEAVIEST AMOUNTS ALONG THE TENNESSEE BORDER. WE EXPECT THE RAIN
OVER THE EASTERN PORTION OF THE CFA TO DECREASE IN INTENSITY THIS
EVENING BUT AN ADDITIONAL INCH OR 2 WILL BE POSSIBLE. THE HEAVIEST
RAIN SHOULD OCCUR OVER THE WESTERN PORTION OF CENTRAL KENTUCKY AND
ALONG AND NORTH OF THE OHIO RIVER WHERE A GOOD LOW LEVEL CONVERGENCE
ZONE DEVELOPS. THIS IS THE AREA WHERE WE EXPECT AN ADDITIONAL 3 TO 6
INCHES OF RAIN TONIGHT AND FRIDAY MORNING.

THE PRECIPITATION WILL END FROM WEST TO EAST DURING THE LATE
AFTERNOON AND EVENING FRIDAY. HIGH PRESSURE BUILDS INTO THE OHIO
VALLEY SATURDAY AND REMAINS IN PLACE THROUGH EARLY NEXT WEEK.

WE DO NOT EXPECT TEMPERATURES TO CHANCE MUCH OVERNIGHT AND WILL MAKE
SOME MINOR ADJUSTMENT TO FORECASTED LOWS.

.SDF...FLOOD WATCH THRU FRI FOR ALL OF THE COUNTY FORECAST AREA.

JA

In the hours before

Special weather statement, Sep 26, 5:20 PM EST, 1 hour 43 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT THU SEP 26 2002

.SYNOPSIS...
THE REMNANT CIRCULATION OF TROPICAL STORM ISIDORE WILL MOVE
NORTHEASTWARD ACROSS THE OHIO RIVER VALLEY OVERNIGHT AND FRIDAY
MORNING. ASSOCIATED WITH ROBUST LOW LEVEL CONVERGENCE AND
SIGNIFICANT POOLING OF MOISTURE, BANDS OF MODERATE TO HEAVY RAIN
WILL OVERSPREAD THE REGION. AS THE CIRCULATION IS PICKED UP BY AN
EASTWARD MOVING UPPER TROUGH OF LOW PRESSURE, THE PRECIPITATION WILL
RAPIDLY MOVE EAST OF THE REGION LATE FRIDAY, WITH COOLER AND DRIER
AIR MOVING INTO THE AREA FOR THE WEEKEND.

.HEAVY RAINFALL POTENTIAL...
A FLOOD WATCH HAS BEEN ISSUED THROUGH FRIDAY, FOR ALL OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA, UNDER AWIPS PIL: SDFFLSSDF OR
WMO HEADER: RWUS43 KSDF. PLEASE CONSULT THIS PRODUCT FOR DETAILED
INFORMATION ON THE FLOODING THREAT.

.STRONG THUNDERSTORM POTENTIAL...
A PLUME OF HIGH WINDS ABOUT FIVE THOUSAND FEET ABOVE THE GROUND, ON
THE EAST SIDE OF ISIDORE, WILL MOVE NORTHWARD INTO CENTRAL KENTUCKY
DURING THE OVERNIGHT HOURS, ALLOWING FOR A SIGNIFICANT INCREASE IN
THE VERTICAL WIND SHEAR. COUPLED WITH ELEVATED INSTABILITY AND VERY
HIGH MOISTURE CONTENT, THERE WILL BE A POSSIBILITY OF ISOLATED
STRONG THUNDERSTORMS DURING THE OVERNIGHT HOURS. THE BEST
COMBINATION OF INGREDIENTS FOR THESE STORMS WOULD BE AREAS OF
KENTUCKY EAST OF I-65, INCLUDING LEXINGTON, FRANKFORT, RICHMOND,
CAMPBELLSVILLE, AND COLUMBIA. THE MAIN THREATS FROM THESE STORMS
WOULD BE CONTINUED HEAVY RAINS, DEADLY LIGHTNING, AND STRONG WIND
GUSTS TO 40 MPH.

XXV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Logan

When
September 26, 7:03 PM EST to September 27, 1:15 AM EST
Where
Logan County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
36.860, -86.879 (the zone’s center; the record gives no point)

Flash Flood, Allen

When
September 26, 7:18 PM EST to September 27, 12:30 AM EST
Where
Allen County, 10 mi N of Scottsville
Reported by
LAW ENFORCEMENT
Coordinates
36.751, -86.190 (the zone’s center; the record gives no point)

Flash Flood, Simpson

When
September 26, 7:18 PM EST to September 27, 12:30 AM EST
Where
Simpson County, Countywide
Reported by
NEWSPAPER
Coordinates
36.742, -86.582 (the zone’s center; the record gives no point)

Flash Flood, Warren

When
September 26, 7:18 PM EST to September 27, 1:00 AM EST
Where
Warren County, Bowling Green
Reported by
LAW ENFORCEMENT
Coordinates
36.994, -86.424 (the zone’s center; the record gives no point)

Flash Flood, Ohio

When
September 26, 10:20 PM EST to September 27, 2:00 AM EST
Where
Ohio County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Flash Flood, Butler

When
September 26, 11:30 PM EST to September 27, 1:00 AM EST
Where
Butler County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

Flash Flood, Edmonson

When
September 26, 11:35 PM EST to September 27, 12:30 AM EST
Where
Edmonson County, Brownsville
Reported by
LAW ENFORCEMENT
Coordinates
37.209, -86.239 (the zone’s center; the record gives no point)

Flood, Logan

When
September 27, 1:15 AM EST to 5:05 AM EST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.860, -86.879 (the zone’s center; the record gives no point)

Flash Flood, Meade

When
September 27, 1:20 AM EST to 3:00 AM EST
Where
Meade County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

Flash Flood, Breckinridge

When
September 27, 1:45 AM EST to 2:30 AM EST
Where
Breckinridge County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320097, 5320096, 5320098, 5320099, 5320102, 5320100, 5320101, 5320105, 5320104, 5320103.